Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 116, 18 pages      arXiv:1503.08355
Contribution to the Special Issue on Modular Forms and String Theory in honor of Noriko Yui

Normal Functions over Locally Symmetric Varieties

Ryan Keast a and Matt Kerr b
a) Department of Mathematics, University of Toronto, Toronto, Ontario M5S 2E4, Canada
b) Department of Mathematics and Statistics, Washington University in St. Louis, St. Louis, MO 63130, USA

Received May 09, 2018, in final form October 22, 2018; Published online October 26, 2018

We classify the irreducible Hermitian real variations of Hodge structure admitting an infinitesimal normal function, and draw conclusions for cycle-class maps on families of abelian varieties with a given Mumford-Tate group.

Key words: normal function; Hermitian symmetric domain; Mumford-Tate group; variation of Hodge structure; algebraic cycle.

pdf (544 kb)   tex (31 kb)


  1. Ceresa G., $C$ is not algebraically equivalent to $C^{-}$ in its Jacobian, Ann. of Math. 117 (1983), 285-291.
  2. Collino A., Naranjo J.C., Pirola G.P., The Fano normal function, J. Math. Pures Appl. 98 (2012), 346-366, arXiv:1109.1456.
  3. Faber C., Prym varieties of triple cyclic covers, Math. Z. 199 (1988), 61-79.
  4. Fakhruddin N., Algebraic cycles on generic abelian varieties, Compositio Math. 100 (1996), 101-119.
  5. Friedman R., Laza R., Semialgebraic horizontal subvarieties of Calabi-Yau type, Duke Math. J. 162 (2013), 2077-2148.
  6. Fulton W., Harris J., Representation theory: a first course, Graduate Texts in Mathematics, Vol. 129, Springer-Verlag, New York, 1991.
  7. van Geemen B., Kuga-Satake varieties and the Hodge conjecture, in The Arithmetic and Geometry of Algebraic Cycles (Banff, AB, 1998), NATO Sci. Ser. C Math. Phys. Sci., Vol. 548, Kluwer Acad. Publ., Dordrecht, 2000, 51-82, math.AG/9903146.
  8. van Geemen B., Half twists of Hodge structures of CM-type, J. Math. Soc. Japan 53 (2001), 813-833, math.AG/0008076.
  9. van Geemen B., Verra A., Quaternionic Pryms and Hodge classes, Topology 42 (2003), 35-53, math.AG/0103111.
  10. Green M., Griffiths' infinitesimal invariant and the Abel-Jacobi map, J. Differential Geom. 29 (1989), 545-555.
  11. Green M., Griffiths P., Algebraic cycles and singularities of normal functions, in Algebraic Cycles and Motives, Vol. 1, London Math. Soc. Lecture Note Ser., Vol. 343, Cambridge University Press, Cambridge, 2007, 206-263.
  12. Green M., Griffiths P., Kerr M., Mumford-Tate groups and domains: their geometry and arithmetic, Annals of Mathematics Studies, Vol. 183, Princeton University Press, Princeton, NJ, 2012.
  13. Gross B.H., A remark on tube domains, Math. Res. Lett. 1 (1994), 1-9.
  14. Hain R.M., Torelli groups and geometry of moduli spaces of curves, in Current Topics in Complex Algebraic Geometry (Berkeley, CA, 1992/93), Math. Sci. Res. Inst. Publ., Vol. 28, Cambridge University Press, Cambridge, 1995, 97-143, alg-geom/9403015.
  15. Izadi E., Some remarks on the Hodge conjecture for abelian varieties, Ann. Mat. Pura Appl. 189 (2010), 487-495.
  16. Kerr M., Pearlstein G., An exponential history of functions with logarithmic growth, in Topology of Stratified Spaces, Math. Sci. Res. Inst. Publ., Vol. 58, Cambridge University Press, Cambridge, 2011, 281-374, arXiv:0903.4903.
  17. Knapp A.W., Lie groups beyond an introduction, Progress in Mathematics, Vol. 140, 2nd ed., Birkhäuser Boston, Inc., Boston, MA, 2002.
  18. Kostant B., Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. 74 (1961), 329-387.
  19. Laza R., Zhang Z., Classical period domains, in Recent advances in Hodge theory, London Math. Soc. Lecture Note Ser., Vol. 427, Cambridge University Press, Cambridge, 2016, 3-44.
  20. Moonen B., Oort F., The Torelli locus and special subvarieties, in Handbook of Moduli, Vol. II, Adv. Lect. Math. (ALM), Vol. 25, Int. Press, Somerville, MA, 2013, 549-594, arXiv:1112.0933.
  21. Nori M.V., Cycles on the generic abelian threefold, Proc. Indian Acad. Sci. Math. Sci. 99 (1989), 191-196.
  22. Nori M.V., Algebraic cycles and Hodge-theoretic connectivity, Invent. Math. 111 (1993), 349-373.
  23. Raghunathan M.S., Cohomology of arithmetic subgroups of algebraic groups. I, Ann. of Math. 86 (1967), 409-424.
  24. Robles C., Schubert varieties as variations of Hodge structure, Selecta Math. (N.S.) 20 (2014), 719-768, arXiv:1208.5453.
  25. Rohde J.C., Cyclic coverings, Calabi-Yau manifolds and complex multiplication, Lecture Notes in Math., Vol. 1975, Springer-Verlag, Berlin, 2009.
  26. Saito M., Mixed Hodge modules, Publ. Res. Inst. Math. Sci. 26 (1990), 221-333.
  27. Schmid W., Variation of Hodge structure: the singularities of the period mapping, Invent. Math. 22 (1973), 211-319.
  28. Schoen C., Hodge classes on self-products of a variety with an automorphism, Compositio Math. 65 (1988), 3-32, Addendum, Compositio Math. 114 (1998), 329-336.
  29. Sheng M., Zuo K., Polarized variation of Hodge structures of Calabi-Yau type and characteristic subvarieties over bounded symmetric domains, Math. Ann. 348 (2010), 211-236, arXiv:0705.3779.

Previous article  Next article   Contents of Volume 14 (2018)